Well it’s been a bit of an up and down time since I last wrote, but then that’s the nature of the beast!
I began Velcade injections 2 weeks ago. I have them on Tuesdays and Fridays. It requires a blood test first to make sure I can go ahead, and none of my appointments have been quick yet, so hospital parking expenses are well up! Sometimes my hospital makes it up in batches for everyone that day because it is so expensive, so we have to wait for everyone to be cleared to have it!!
I had my first injection OK on Tuesday, but on Friday, when there’s no clinic and they have meetings etc, I discovered my blood levels were really low. There was a lot of waiting because there was no-one around. Luckily my daughter came over to keep me company! Then a young registrar spoke to me and suddenly said that my myeloma levels were very high and cells were leaking into my blood. If the percentage of these gets too high, the disease can enter a new dangerous and aggressive phase and I would need more treatment. Well that was all a bit of a shock, but I did not panic as I thought I needed more on this and was told that I would have a couple of units of blood on Monday and my consultant would speak to me.
So on Monday my consultant came and saw me and said she did not think the leakage had reached this point and although my levels had suddenly risen, we should proceed with the Velcade initially. No point in just chucking in anything else until we see how things go. I think the problem was that my levels took a sudden hike over the month she was on holiday – but then how were we to know? I have faith in her and we’ll proceed as she thinks best.
I can’t pretend that it hasn’t made me a bit anxious and I have had to undergo a bit of psychological readjustment as one does with these things. I need to accept things could go either way atm in terms of disease progression. But I have discussed everything with the family and also with my clinical psych who is brilliant and now I feel OK. One key thing for me was the worry about how my family might cope with my death, but now I believe they will be OK and will support each other. This is a major step forward for me in terms of accepting what might happen and relieving me of anxiety. I am very lucky with my family and support.
On the actual treatment, for the benefit of other patients: it is going to be hard work. I’m on 80mg of steroids a week, taken in 20s on days 1,2, 4 and 5. I get 10 days off now after 2 weeks of injections and am already starting to feel the withdrawal. I haven’t slept more than 5 to 6 hours a night for a fortnight, sometimes less. My cheeks are frequently pink! My blood pressure is very low and I am very woolly-headeded and sometimes dizzy, as well as quite irritable sometimes (sorry Bob!!). I get terrrible wind and bloating, and some constipation, though had one bout of the runs. Bad acid some evenings. Sore mouth and throat on and off, so gargling/rinsing is important. I think my peripheral neuropathy is worsening with the Velcade, which could be a problem, if my dose has to reduce. Definitely more tingling in the legs and now getting some in the hands for the first time. Bruising too as platelets get very low.
Having said all that, I am coping OK atm – and of course sometimes you learn to tolerate the drugs better – that certainly happened with Revlimid for me. It is only side effects after all, and you have to learn to go with the flow. I do a lot on steroid days and less when I’m tired.
It can only be a waiting game now, until we see the first results. Velcade can take a little time for some people. I’ll let you know!